Case Letter

Levonorgestrel-Releasing Intrauterine System Causes a Lichenoid Drug Eruption

Author and Disclosure Information

Numerous drugs have been implicated as possible causes of lichenoid drug eruptions. The authors describe a case of a lichenoid drug eruption secondary to placement of a levonorgestrel-releasing intrauterine system.


 

References

To the Editor:

Numerous drugs have been implicated as possible causes of lichenoid drug eruptions (LDEs). We describe a case of an LDE secondary to placement of a levonorgestrel-releasing intrauterine system (IUS).

A 28-year-old woman presented with an extensive pruritic rash of 2 months’ duration. She reported that it began on the wrists; progressed inward to involve the trunk; and then became generalized over the trunk, back, wrists, and legs. A levonorgestrel-releasing IUS had been placed 6 weeks prior to the onset of the rash. She was otherwise healthy and took loratadine and pseudoephedrine on occasion for environmental allergies. On examination there were violaceous, lichenified, flat-topped, polygonal papules scattered over the arms, legs, and trunk (Figure 1). Some papules demonstrated a Köbner phenomenon. No Wickham striae or mucosal involvement was noted. Rapid plasma reagin and hepatitis panel were negative. The patient was treated empirically with fluocinonide ointment 0.05% twice daily.

Figure 1. Violaceous, lichenified, flat-topped, polygonal papules on the back of a 28-year-old woman associated with use of a levonorgestrel-releasing intrauterine system.

Figure 2. Classic lichenoid reaction pattern including irregular acanthosis lying above a dense bandlike infiltrate of lymphocytes with liquefaction degeneration of the basal layer, rare Civatte bodies in the epidermis, and melanophages in the dermis (A and B)(H&E, original magnifications ×100 and ×200).

A shave biopsy was taken at the initial visit prior to steroid treatment. Histology revealed a classic lichenoid reaction pattern (Figure 2) and irregular acanthosis lying above the dense bandlike infiltrate of lymphocytes with liquefaction degeneration of the basal layer, rare Civatte bodies in the epidermis, and melanophages in the dermis.

At 5-week follow-up, the patient showed some improvement but not complete control of the lesions with topical steroids. Because the patient was on no other regular medications, we recommended a 3-month trial removal of the IUS. The patient decided to have the IUS removed and noted complete clearance of the skin lesions within 1 month. Challenge with oral or intradermal levonorgestrel was not conducted after clearance of the rash, which is a weakness in this report. Accordingly, the possibility that this patient’s condition was caused by idiopathic lichen planus, which may resolve spontaneously, cannot be ruled out. However, because the patient noted substantial improvement following removal of the device and remained symptom free 2 years after removal, we concluded that the cutaneous lesions were secondary to an LDE in response to the IUS.

It should be noted that as-needed use of pseudoephedrine and loratadine continued during this 2-year follow-up period and again the patient experienced no return of symptoms, which is particularly important because both of these agents have been associated with drug eruption patterns akin to lichenoid tissue reaction/interface dermatitis patterns. Pseudoephedrine is particularly notorious for causing nonpigmenting fixed drug eruptions such as those that heal without hyperpigmentation, while antihistamines such as loratadine have been associated with lichenoid and subacute lupus erythematosus–pattern drug reactions.1,2

Lichenoid drug reactions fall into the category of lymphocyte-rich lichenoid tissue reaction/interface dermatitis skin disorders.3 There are currently 202 different drugs reported to cause lichen planus or lichenoid eruptions as collected in Litt’s Drug Eruption & Reaction Database.4 Some of the more common causes of an LDE include angiotensin-converting enzyme inhibitors, antimalarials, calcium channel blockers, gold salts, and nonsteroidal anti-inflammatory drugs.3,4 Lichenoid eruptions typically are attributed to oral hormonal contraceptives only.5,6 An eruption in response to intrauterine levonorgestrel treatment is rare. One case report of a lichenoid eruption in response to a copper IUS was hypothesized to be due to presence of nickel salts as a manufacturing contaminant; however, the manufacturer denied the presence of the contaminant.7

The manufacturer’s information for health care professionals prescribing levonorgestrel-releasing IUS describes rashes as an adverse reaction present in less than 5% of individuals.8 Levonorgestrel-releasing IUS consists of a polyethylene frame compounded with barium sulfate, 52 mg of levonorgestrel, silicone (polydimethylsiloxane), and a monofilament brown polyethylene removal thread. The device initially releases 20 μg levonorgestrel daily, with a stable levonorgestrel plasma level of 150 to 200 pg/mL reached after the first few weeks following insertion of the device.8 Levonorgestrel is an agonist at the progesterone and androgen receptors.9 In clinical trials, levonorgestrel was implicated as the cause of increased acne, hair loss, and hirsutism as cutaneous side effects from use of levonorgestrel implants.10 However, to our knowledge, none of the other components of the levonorgestrel-releasing IUS have previously been reported to cause lichen planus or LDE.

The levonorgestrel-releasing IUS has been implicated as the cause of biopsy-proven Sweet disease,11 exacerbation of preexisting seborrheic dermatitis,12 rosacea,13 and autoimmune progesterone dermatitis.14 The skin findings in these cases resolved after removal of the IUS and appropriate treatment.

Pages

Next Article:

Cystic Nodule on the Palm

Related Articles